Hail, Scotts Bluff
- When
- September 20, 3:40 PM MST
- Where
- Scotts Bluff County, 0.51 mi E of Morrill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.960, -103.920
Severe thunderstorms moved across the Nebraska Panhandle producing large hail from nickel size to golf ball size. In addition, a supercell thunderstorm with associated outflow boundaries produced several gustnadoes along the outflow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms moved across the Nebraska Panhandle producing large hail from nickel size to golf ball size. In addition, a supercell thunderstorm with associated outflow boundaries produced several gustnadoes along the outflow. The supercell thunderstorm also produced a brief tornado with reports saying it remained on the ground for roughly 90 seconds for 10 miles. The tornado did not hit any structures or produce any damage to assign any other rating besides unknown. Tornado path width is also estimated given the lack of evidence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 20, 3:12 PM MST, 28 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
412 PM MDT Fri Sep 20 2019
.SEVERE WEATHER UPDATE...
Issued at 411 PM MDT Fri Sep 20 2019
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
655 IN EFFECT UNTIL 1 AM MDT SATURDAY FOR THE FOLLOWING AREAS
IN NEBRASKA THIS WATCH INCLUDES 5 COUNTIES
IN WESTERN NEBRASKA
BOX BUTTE DAWES MORRILL
SCOTTS BLUFF SIOUX
IN WYOMING THIS WATCH INCLUDES 2 COUNTIES
IN EAST CENTRAL WYOMING
NIOBRARA
IN SOUTHEAST WYOMING
GOSHEN
THIS INCLUDES THE CITIES OF AGATE, ALLIANCE, ANGORA, BAYARD,
BRIDGEPORT, CHADRON, CHADRON ST PARK, GERING, HARRISON, LUSK,
REDBIRD, REDINGTON, SCOTTSBLUFF, AND TORRINGTON.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 225 PM MDT Fri Sep 20 2019
...Synopsis...
Morning surface analyses showed a stalled frontal boundary
draped from southwest to northeast across southeastern Wyoming
and western Nebraska. Unseasonably deep moisture was located along
the front with temperatures climbing into the 70s and 80s on the
warm side of the front. Low level winds were south and
southeasterly along the front. Aloft, a deep trough was moving
overhead with a 60 to 70 knot southwesterly midlevel jet. Strong
lift was overspreading the frontal boundary with scattered showers
and thunderstorms starting to develop.
...Severe Weather Threat Today...
Severe threat remains on track this afternoon with the first hints
of convection starting to take shape along the Chugwater
corridor. Strong lift from the approaching upper level system was
evident in regional VWPs and the sheared structure of the storms
developing. 50 to 60 kts of mid level bulk shear will favor mostly
discrete storm modes through the remainder of the afternoon and
the evening. This will favor large hail and strong winds. Low
level shear is modest but will increase tonight with the low
level jet. a few tornadoes may be possible if storms remain strong
and discrete as low level hodographs enlarge before boundary
layer separation occurs. Upscale growth is likely to occur later
this evening as storms move off to the east into Nebraska.
...Cold Overnight Lows Tonight...
The front will quickly move east as colder air filters in from the
west. Low level cold air advection will drive overnight low
temperatures to near freezing for many with several interior
valleys across Carbon county likely to experience frost and hard
freeze conditions. Laramie Valley was dropped from the freeze
warning as winds are likely to remain too strong to allow
widspread frost and freeze conditions. Temperatures will warm up
quickly in the morning hours and freezing should subside.
...Strong Winds Tonight and early Tomorrow...
Strong pressure gradients from the departing low and the enhanced
upper level jet are likely to bring very strong and gusty winds
across the wind corridors of western Wyoming. Latest forecast
guidance showed strong 700 mb flow with some hints at a trapping
inversion also developing near the north snowy range foothills.
Given the forecast wind magnitudes and the potential for
funneling, issued a high wind warning for the Arlington zone
through tonight and early tomorrow. Main impacts will be felt
along I-80 with gusty crosswinds through the early morning hours.
Gradients will subside slowly through the day although gusty winds
are likely through the remainder of the weekend with the strong
flow aloft.
.LONG TERM...(Saturday night through Friday)
Issued at 225 PM MDT Fri Sep 20 2019
The overall patter in the long term remains active with a series
of troughs expected to move through the region over the next week.
Mid level flow will bring periods of showers early in the week
followed by drier flow in the back half of the week. Strong winds
may develop and there is also a chance for some fire weather
although temperatures will start to cool to more seasonal values
through the next several days.
...prev discussion...
As the main low pressure circulation in the
upper level trough moves across the northern Great Plains, the
deep trough continues to dig across the region Saturday with
embedded vorticity advection for light chance of showers mainly
across the northern tier of Niobrara and Converse Counties and the
southeastern corner of our CWA mainly in the late afternoon and
evening period. A short-residing ridge builds in behind the trough
as another system moves onshore in the Pacific Northwest Sunday.
Main model solutions from the GFS and EURO still have solutions
depicting a closed low loitering in southern CA and AZ while a low
in Canada digs into Hudson Bay with a long cold front extending
into CO by Tuesday.
The mid level flow between these two systems coupled with
available moisture will give chances for showers and thunderstorms
for Monday as dry zonal flow takes over through Thursday. Though
the zonal flow may keep things dry, expectations given this
weather pattern call for potential of high winds especially across
the gap areas in SE WY.
Temperatures continue their seasonably warm trend into the
extended period with high plains reaching into the mid to upper
70s and upper 60s over the mountains.
&&
.AVIATION...(For the 18Z TAFS through Saturday morning)
Issued at 1130 AM MDT Fri Sep 20 2019
Not much change from the previous 12z forecast package. Scattered
showers lifting north of I-80 this morning have generally weakened
and pose little if any impacts to the western Nebraska terminals.
Still expect showers and thunderstorms to develop somewhere along
the I-25 corridor between 20z and 23z this afternoon. These
thunderstorms will rapidly move northeast across the northern and
central NE panhandle into this evening. KCDR, KAIA, and KBFF have
the best chance to see thunderstorms this evening, so kept VCTS in
the forecast and will likely add prevailing TSRA as storm track
becomes more certain this afternoon. Can not rule out brief IFR VIS
and MVFR CIGS at this locations, with a lower chance for KCYS and
KSNY. Winds will shift into the northwest late this evening after
the front moves across the area, with occasional gusts of 30 knots
possible.
&&
.FIRE WEATHER...
Issued at 225 PM MDT Fri Sep 20 2019
Fire weather concerns will be low for the next several days as a
cold front has brought cooler and more moist conditions. Winds
however will remain strong thanks to a potent upper level storm
system. Humidity values will start to drop to near critical early
next week as upper level ridging and warmer temperatures return.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Freeze Warning from midnight tonight to 9 AM MDT Saturday for
WYZ111-113.
High Wind Warning from midnight tonight to 9 AM MDT Saturday for
WYZ110.
NE...None.
&&
UPDATE...AL
SHORT TERM...AL
LONG TERM...AL/WM
AVIATION...TJT
FIRE WEATHER...ALHazardous Weather Outlook National Weather Service Cheyenne WY 411 PM MDT Fri Sep 20 2019 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119- 212215- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 411 PM MDT Fri Sep 20 2019 .DAY ONE...THIS AFTERNOON AND TONIGHT ...SEVERE THUNDERSTORM WATCH 655 IS IN EFFECT UNTIL 1 AM FOR THE FOLLOWING COUNTIES IN NEBRASKA THIS WATCH INCLUDES 5 COUNTIES IN WESTERN NEBRASKA BOX BUTTE DAWES MORRILL SCOTTS BLUFF SIOUX IN WYOMING THIS WATCH INCLUDES 2 COUNTIES IN EAST CENTRAL WYOMING NIOBRARA IN SOUTHEAST WYOMING GOSHEN strong to severe thunderstorms are expected this afternoon and evening with large hail and damaging winds the main threat. An isolated tornado or two will also be possible across the far northern Nebraska panhandle. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Widespread hazardous weather is not expected. .Spotter information statement... Spotter activation will likely be needed tonight. WYZ111-113-212215- Southwest Carbon County-Upper North Platte River Basin- 411 PM MDT Fri Sep 20 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Cold overnight low temperatures are expected to bring freezing conditions to interior valleys. Sensitive plants maybe killed by frost. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Widespread hazardous weather is not expected. .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109-110-112-114>116-212215- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Sierra Madre Range-Snowy Range-Laramie Valley-South Laramie Range- 411 PM MDT Fri Sep 20 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong winds are likely across Arlington and Elk Mountain this evening and overnight through early morning saturday. Light and high profile vehicles may experience significant crosswinds along I-80. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Widespread hazardous weather is not expected. .Spotter information statement... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL HAWK SPRINGS 41.79N 104.27W
09/20/2019 E1.25 INCH GOSHEN WY EMERGENCY MNGR
QUARTERS TO HALF DOLLAR SIZED HAIL IN HAWK SPRINGS
CURRENTLY.
&&
GCLAYCOMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
354 PM MDT FRI SEP 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL 2 N HAWK SPRINGS 41.82N 104.27W
09/20/2019 E1.75 INCH GOSHEN WY STORM CHASER
&&
GCLAYCOMSpecial Weather Statement National Weather Service Cheyenne WY 400 PM MDT Fri Sep 20 2019 WYZ107-108-118-202245- East Platte County WY-Goshen County WY-Central Laramie County WY- 400 PM MDT Fri Sep 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTHERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 445 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Chugwater, or 29 miles southeast of Wheatland, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Slater. This includes Interstate 25 in Wyoming near mile marker 50. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4153 10473 4170 10484 4193 10458 4168 10434 TIME...MOT...LOC 2200Z 223DEG 21KT 4167 10470 Brothers
Special Weather Statement
National Weather Service Cheyenne WY
415 PM MDT Fri Sep 20 2019
WYZ102-202300-
Niobrara County WY-
415 PM MDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA COUNTY UNTIL
500 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manville, or 11 miles west of Lusk, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lusk, Manville, Keeline and Lance Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
east central Wyoming.
LAT...LON 4268 10462 4271 10476 4280 10483 4322 10464
4301 10406
TIME...MOT...LOC 2215Z 204DEG 17KT 4281 10468
LyonsSpecial Weather Statement
National Weather Service Cheyenne WY
416 PM MDT Fri Sep 20 2019
NEZ002-202300-
Dawes NE-
416 PM MDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
500 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chadron Campground, or near Chadron, moving north at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chadron, Red Cloud Campground, Chadron Airport, Chadron Campground
and Chadron St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.
LAT...LON 4261 10296 4267 10315 4300 10310 4300 10280
4280 10279
TIME...MOT...LOC 2216Z 194DEG 20KT 4274 10301
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
439 PM MDT Fri Sep 20 2019
WYZ108-202330-
Goshen County WY-
439 PM MDT Fri Sep 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN COUNTY UNTIL 530
PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Hawk Springs, or 24 miles southwest of Torrington,
moving northeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Yoder, Huntley and Hawk Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
LAT...LON 4168 10445 4181 10457 4205 10422 4186 10405
4179 10406
TIME...MOT...LOC 2239Z 237DEG 22KT 4178 10445
BrothersThe Cheyenne radar (KCYS), 116 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
8 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Siding and roof on the observer's home was damaged by the falling large hail in addition to trees damage on property.
Tornado was observed for roughly ninety seconds with several outflow gustnadoes reported near the parent supercell. No visible damage was noted making it impossible to discern an appropriate rating besides unknown.
Nearby soybean fields were damaged as a result of the falling hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyThe tornado archive for Nebraska, 2019Warnings in Nebraska, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849820, 849821, 849822, 849823, 849828, 849824, 853907, 849825, 849826, 849827.